Heat, McCurtain
- When
- July 20, 7:00 PM CST to July 21, 7:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- ASOS
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
A large upper level ridge of high pressure over the Rockies and Southern Plains weakened its grip slightly on the Four State Region late in the day on July 19th through the 21st, although afternoon temperatures still climbed into the upper 90s each day. A weak stationary front that was present in the preceding days over Central and Eastern Oklahoma into Western and Central Arkansas had…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A large upper level ridge of high pressure over the Rockies and Southern Plains weakened its grip slightly on the Four State Region late in the day on July 19th through the 21st, although afternoon temperatures still climbed into the upper 90s each day. A weak stationary front that was present in the preceding days over Central and Eastern Oklahoma into Western and Central Arkansas had dissipated by the 20th, which allowed for better vertical mixing and thus, not as oppressively humid conditions. However, heat indices still ranged from 105-110 degrees across Southeast Oklahoma, before a weak cool front moved through the region on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 20, 4:34 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
534 PM CDT Thu Jul 20 2023
...New AVIATION...
.SHORT TERM...
(This evening through Friday Night)
Issued at 258 PM CDT Thu Jul 20 2023
An elongated upper ridge extending from Southern California
eastward to the Mississippi River will continue to shrink and
retrograde this evening. Eventually, the ridge will re-center over
the Desert Southwest. A weak shortwave trough moving southeast
across Kansas towards Arkansas 4will help to push a cold front
into Southern Oklahoma and Southern Arkansas by early Friday
afternoon. We're already seeing abundant mid- and high-level cloud
cover associated with the frontal boundary, and the cloud cover
should increase from the north once again on Friday.
The two biggest forecast questions surround temperatures during
Friday and any rain chances with the approaching front. Despite
the increased cloud cover, temperatures should be at least as warm
as today, with the exception of Southeast Oklahoma and our
northern-most counties of Southwest Arkansas. Daytime high
temperatures could easily be a degree or two warmer, especially
south of Interstate 20, due to compressional warming ahead of the
front. In addition, low-level moisture should continue to pool in
advance of the boundary. The combination of these two factors
should once again result in peak afternoon heat index values above
110 degrees F across most of the area. The exception could be in
Southeast Oklahoma and the portions of Southwest Arkansas
mentioned earlier because of the slightly cooler temperatures, so
a Heat Advisory has been issued for tonight and Friday for these
areas. The Excessive Heat Warning was extended through Friday
evening for the remainder of the forecast area.
Scattered showers and thunderstorms are also expected to develop
throughout the daytime hours ahead of the frontal boundary. For
most of Friday, the majority of the precip will likely remain
north of the forecast area in Arkansas where the better deep layer
moisture and forcing for ascent will be located. However, chances
for rain should gradually increase Friday night/Saturday morning,
especially after midnight, across Southwest Arkansas.
CN
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 258 PM CDT Thu Jul 20 2023
The weekend cold front will be upon us, even early risers will see
the winds turning to N/NE for the day ahead. The clouds will be
hanging around, but not so much in the rainfall department. In fact,
the GFS is looking drier timing-wise through our area during the
early part of the day. The model is indicating somewhat more
effective perhaps, at least from what is seen in the QPF signal, a
late day or better overnight productivity. So we have as a region,
the least QPF coverage with our particular timing this go around and
an ironic lack of heating. The NAM is quite similar with this effect
for better nocturnal coverage as well. At least we will all see the
wind shift and cooler to slightly cooler air. Highs Saturday may
even keep some northern locales in the 80s and a wide range of 90s
southward. Lower to middle 90s along and south of I-20 with a few
near triples still in the deep east TX. Looks like at partial
coverage for some of our area in a heat product again Saturday.
The mornings will ease back down to average with some mid to upper
60s north and low to mid 70s over our southern areas this weekend.
And it appears, this front will wash out in place quickly and our
morning lows will resume mid to upper 70s by midweek. As the week
progresses, our highs will be in position to rebound quickly as well
with mid to upper 90s areawide. The anticipation for rainfall may
hang on with a chance or two for some light NW flow nocturnal
arrivals early in the week. Or this washing out stationary front
activating just to our south could back build a QPF presence along
and just north of I-20 for TX and LA to see their best effort unfold
later on Saturday. Otherwise looks like we will be back to expanding
coverage on D1 and D2 for our drought monitoring duties this late
summer. /24/
&&
.AVIATION...
(00Z TAFS)
Issued at 530 PM CDT Thu Jul 20 2023
VFR conditions should prevail across our terminal locations
through the next 24 hours. The only exception to this may be
across portions of Deep East Texas, in the vicinity of the LFK
terminal with a brief window of MVFR ceilings will be possible in
the 2110/2114 timeframe. Otherwise, mid and high level moisture
will make for some high ceilings overnight and during the day
Friday near and north of the I-20 Corridor. Look for mostly S to
SW winds overnight with speeds near or below 10kts. Those winds
will continue near 10 to 15kts from a mostly SSW to WSW direction
during the day Friday. Look for those winds to become mostly
variable during the late afternoon hours on Friday.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 100 77 93 / 0 0 10 30
MLU 78 98 74 89 / 0 10 10 50
DEQ 75 95 70 87 / 0 10 30 20
TXK 79 98 73 88 / 0 10 20 30
ELD 76 95 69 84 / 0 10 20 40
TYR 79 101 77 94 / 0 0 0 20
GGG 77 101 76 93 / 0 0 0 30
LFK 76 103 79 101 / 0 0 0 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ050-
051-059>061.
Heat Advisory until 8 PM CDT Friday for ARZ050-051-059>061.
Excessive Heat Warning until 8 PM CDT Friday for ARZ070>073.
LA...Excessive Heat Warning until 8 PM CDT Friday for LAZ001>006-
010>014-017>022.
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ077.
Heat Advisory until 8 PM CDT Friday for OKZ077.
TX...Excessive Heat Warning until 8 PM CDT Friday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...09
LONG TERM....24
AVIATION...13Hazardous Weather Outlook National Weather Service Shreveport LA 405 AM CDT Thu Jul 20 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-210915- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 405 AM CDT Thu Jul 20 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Another hot day is expected with Heat index values between 110-115 degrees during the afternoon hours. As such, an Excessive Heat warning remains in effect until 8PM tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will return to the forecast this weekend as upper-level ridging begins to break down, and a weak cold front settles into the area. Other than that, no hazardous weather is anticipated .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103650.